New to Alendronic Acid!: Hi - I'm new here and... - Bone Health

Bone Health

3,560 members1,496 posts

New to Alendronic Acid!

Mo51 profile image
Mo51

Hi - I'm new here and looking forward to learning more. Took my first ever Alendronic Acid tablet yesterday (weekly 70mgs) . Diagnosed osteoporosis (mild) about 3 years ago but elected no treatment. Then broke a wrist at Christmas so treatment advised as necessary. Had very strong reaction to first pill yesterday. Really bloated, burning feeling in gut, burping, nausea, diahorrea , arthritis pain in hands much worse, nausea and light headedness. The nausea continues today but other symptoms are much less. All are listed as possible side effects, But I wasn't quite prepared for having to take a day out once a week to nurse my side effects!!

I have 2 questions.

1. Do the side effects lessen as your body adjusts to the medication?

2. Has anyone here managed their osteoporosis successfully through diet and exercise? I am considering trying to self treat with Calcium, D3 and K2 (and magnesium?) plus changing my exercise from just yoga to include a lot of walking and improving my diet to include more leafy greens etc. I am lactose intolerant so have substituted almond milk and vege cheeses etc. I think I may be here partly because I have avoided dairy products for a few years and haven't made sufficient effort to address the lack of calcium in my diet.

I am sole carer for my disabled husband who has very poor mobility due to a spinal cord injury . So keeping healthy is important as he needs a lot of physical help fro me. Any info and help will be very much appreciated. Apologies for the long post

19 Replies

Hi Mo51, Welcome. I have been on AA for almost two years now. Some ideas for you that work for me.

Make sure you take your pill on an empty stomach just as soon as you get up in the morning, being sure to stay standing if you can for at least half an hour. I find if I drink a mug of tepid water first, then take my pill with another mug full of water that keeps the worst reflux at bay. I then gradually sip yet another mug of water whilst sitting upright for another half an hour. After an hour has passed I shower and get dressed and only then have a lovely large bowl of porridge for my breakfast. Make sure you do not bend over until your breakfast has settled! If possible then get out in the fresh air for a walk, I find the fresh air really helps me. I find my eyes get hot, blurry and soreish some times, also frequently have to have a nap! If the urge for a nap comes to you do not fight it, give in!

I am finding I am coping better with it as the months go by so hopefully you will too.

You will find lots of advice regarding diet on the ROS website.

Take care and stay safe. Be happy when you can.🌞🌞🌞

Mo51 profile image
Mo51 in reply to Pinklady45

Thank you. There's some good advice there Pinklady45. I will give it a try. I especially like the advice about giving into the urge for a nap 😀😀😀😀😃

That sounds like a horrible combination of side effects, which it would probably be best to discuss with your doctor. There's a similar tablet available, Risedronate, which is another bisphosphonate but tends to be much gentler on the stomach. You could ask your GP to prescribe that instead.

I'm sure others will share experiences of managing with diet and exercise alone. It's the approach I'm taking, though I'm in the fortunate position of not having fractured. I also take a number of supplements: high dose Vitamin D (to keep my blood level over 100nmol/litre, with twice yearly blood tests to monitor this), K2-MK7, boron, vitamin C, zinc. I've tried magnesium in various forms but have just given that up as I don't tolerate it, but I do make sure I get plenty of magnesium and calcium in my diet, along with plenty of protein too. Exercise needs to be as high impact as is safe for you, and should include balance exercises, because if you don't fall you're far less likely to fracture.

Mo51 profile image
Mo51 in reply to Met00

Thank you for this Met00. I am hoping to be able to sit and discuss with my GP now that face to face appts are OK again. Unfortunately the broken wrist and advice re meds etc was all done over the phone and by a doc who doesn't know me and also I haven't had any blood tests which, after reading around this forum, sound important. Would also like my Dexa scores as I do not have them and the Dexa scan was 3 years ago - so I guess may be out of date. I also had to wait to start the AA until I had a tooth extracted (another lockdown casualty as I broke it over a year ago but only recently got treatment due to covid regs and by then was too late to save it). But I would like to get some ideas before I see my GP so I feel confident I have enough info to discuss things with him.

karmel profile image
karmel in reply to Met00

Met00 I use a magnesium spray, Better You Magnesium skin body butter and use Epsom salts in a footbath.

Met00 profile image
Met00 in reply to karmel

I've tried all those, but I have very dry skin and they make it worse! The body butter is just about ok, but doesn't have as much magnesium in it.

Hi Mo51Do make sure you ask your GP for a blood test to check your calcium levels a slight increase in which could indicate that you suffer from hyperparathyroidism. This is an often overlooked cause of osteoporosis - it was for me. If this is the case the offending gland/s need to be surgically removed before any medication to treat bone thinning can become effective.

Mo51 profile image
Mo51 in reply to t1gernidster

Thank you - am picking up from reading on the forum that calcium levels should be checked.

Mo51 profile image
Mo51 in reply to Mo51

Learned from my docs that I did have a test for calcium levels last year (didn't realise as they were testing for something else!) and it is "normal"

I have IBS so was very wary about starting AA but my doctor suggested taking a 10mcg tablet every day to minimise side effects, and I am fine with that.

Pinklady45 profile image
Pinklady45 in reply to eannj

Hi eannj, Can I ask please if with a daily dose of AA do you still have to take it first thing on an empty stomach and wait the usual hour before eating etc?

😀

eannj profile image
eannj in reply to Pinklady45

Yes but wait half an hour before eating or drinking any thing but tap water

Pinklady45 profile image
Pinklady45 in reply to eannj

Thanks for the info, I am on the trail of it as we speak!🙂🙂🙂

Mo51 profile image
Mo51 in reply to eannj

Oh that's interesting. Thank you. Def one to look into

karmel profile image
karmel in reply to eannj

That is interesting no practitioner mention my trying to take a smaller dose tablet every day. I had to stop taking bisphosphonate because Risedronate aggravated my gut and made my IBS flare-up, I had allergic reactions to AA and was then prescribed Risedronate.

eannj profile image
eannj in reply to karmel

Yes it's awful being allergic to everything isn't it? I am currently suffering due to a bee sting!

karmel profile image
karmel in reply to eannj

My husband was stung in the mouth twice by a bee and he looked like a gargoyle - it was awful. I had an allergic reaction both times I had the Pfizer jab, my torso was covered in hives - and yes it is really alarming.

I take it as an effervescent tablet in water ( Binosto) much easier than swallowing a pill

Mo51 profile image
Mo51 in reply to Killbill234

Thank you - I spoke to a doc earlier and he suggested that I should persevere with tablets for at least a month and if no improvement the soluble tablet might be the next step

You may also like...